Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 176, NWS Birmingham, AL

August 26, 2008Barbour County, Russell County, Alabama

NWS Birmingham, AL issued this tornado warning at Aug 26, 2008, 1:53 AM CDT for Barbour County, Russell County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2008, 1:53 AM CDT (06:53 UTC)
Expired
Aug 26, 2008, 2:30 AM CDT
In force
37 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Barbour County, AL, Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 1:36 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 260653
TORBMX
ALC005-113-260730-
/O.NEW.KBMX.TO.W.0176.080826T0653Z-080826T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
153 AM CDT TUE AUG 26 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL BARBOUR COUNTY IN SOUTHEAST ALABAMA...
  SOUTHERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 230 AM CDT

* AT 153 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR COMER...OR 11
  MILES SOUTHEAST OF MIDWAY...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  SPRING HILL AND 6 MILES NORTHWEST OF HAWKINSVILLE BY 200 AM CDT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT TUESDAY MORNING
FOR SOUTHEASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3198 8549 3204 8546 3202 8545 3203 8542
      3211 8543 3238 8528 3227 8504 3190 8531
TIME...MOT...LOC 0653Z 208DEG 28KT 3202 8535

$$

JONES/90
1 follow-up statement
000 
WWUS54 KBMX 260714
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 AM CDT TUE AUG 26 2008

ALC005-260724-
/O.CAN.KBMX.TO.W.0176.000000T0000Z-080826T0730Z/
BARBOUR AL-
214 AM CDT TUE AUG 26 2008

...THE TORNADO WARNING FOR NORTH CENTRAL BARBOUR COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT TUESDAY MORNING
FOR SOUTHEASTERN ALABAMA.

LAT...LON 3212 8522 3215 8526 3216 8537 3218 8537
      3223 8533 3238 8528 3227 8504 3217 8512
      3207 8519
TIME...MOT...LOC 0714Z 201DEG 24KT 3220 8529

$$

ALC113-260730-
/O.CON.KBMX.TO.W.0176.000000T0000Z-080826T0730Z/
RUSSELL AL-
214 AM CDT TUE AUG 26 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR SOUTHERN
RUSSELL COUNTY...

AT 214 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
TORNADO.  THIS TORNADO WAS LOCATED NEAR RUTHERFORD...OR ABOUT 8 MILES
SOUTHEAST OF HURTSBORO...MOVING NORTH AT 30 MPH.

THE TORNADO WILL BE NEAR...
  HATCHECHUBBE BY 225 AM CDT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT TUESDAY MORNING
FOR SOUTHEASTERN ALABAMA.

LAT...LON 3212 8522 3215 8526 3216 8537 3218 8537
      3223 8533 3238 8528 3227 8504 3217 8512
      3207 8519
TIME...MOT...LOC 0714Z 201DEG 24KT 3220 8529

$$

JONES/90

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 26, 12:41 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 26, 12:41 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 AM CDT TUE AUG 26 2008

.UPDATED...06Z AVIATION DISCUSSION...

&&

.DISCUSSION...

MODERATE TO HEAVY RAIN BANDS CONTINUE TO ROTATE NORTHWARD ACROSS
CENTRAL ALABAMA...WITH MUCH OF THIS ACTIVITY CURRENTLY LOCATED EAST
OF INTERSTATE 65. THE CENTER OF FAY IS LOCATED NEAR MERIDIAN
MS...AND CONTINUES ITS SLOW MOVE TO THE NORTHEAST...WHICH WILL TAKE
IT INTO NORTHWEST ALABAMA BY TOMORROW.

FOR THE REMAINDER OF TONIGHT...SHOWERS AND A POSSIBLE THUNDERSTORM
WILL CONTINUE TO AFFECT THE AREA...ESPECIALLY ACROSS THE EASTERN
HALF OF THE STATE. THIS ACTIVITY IS CAPABLE OF PRODUCING HEAVY
RAINFALL IN A SHORT AMOUNT OF TIME...AND WILL KEEP THE FLASH FLOOD
WATCH GOING THROUGH AT LEAST TUESDAY MORNING. CURRENT TEMPERATURES
ARE IN THE 70S...AND WITH A MOIST AIRMASS AND CLOUD COVER...EXPECT
GENERALLY STEADY TEMPERATURES THROUGH THE NIGHT.

ONLY MADE A FEW TWEAKS TO THE GRIDS FOR HOURLY TRENDS...AND
REWORDING OF THE OVERNIGHT WEATHER GROUP. UPDATED ZONES OUT SHORTLY.

14

&&

.AVIATION...06Z TAF DISCUSSION.

OCCASIONAL LIGHT TO MODERATE RAIN WILL CONTINUE ACROSS MUCH OF THE
EASTERN HALF OF THE AREA THROUGH THE EARLY MORNING HOURS. COMBINED
WITH BR/DZ...MVFR VISIBILITIES CAN BE EXPECTED. IN THE HEAVIER RAIN
SHOWERS...IFR TO BRIEF LIFR VIS ARE POSSIBLE. WITH A COMPLETELY
SATURATED GROUND...EXPECT IFR VIS/CEILINGS TO CONTINUE THROUGH THE
MORNING. EXPECTING RAIN SHOWERS AT ALL TERMINALS TOMORROW MORNING
AND LASTING THROUGH THE TAF PERIOD. TCL WILL BE CLOSER TO THE LOW
CIRCULATION...THINK MUCH OF THE SHOWER ACTIVITY WILL HOLD OFF THERE
UNTIL MIDDAY.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IS IN EFFECT THROUGH 7 AM TUESDAY FOR ALL AREAS.

&&
Hazardous weather outlook, Aug 25, 8:46 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
846 PM CDT MON AUG 25 2008

ALZ011>015-017>050-270145-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
846 PM CDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

RAIN BANDS WILL CONTINUE TO PRODUCE HEAVY RAINFALL ACROSS CENTRAL
ALABAMA OVERNIGHT. LOCALIZED FLASH FLOODING IS POSSIBLE...ESPECIALLY
EAST OF INTERSTATE 65. ALTHOUGH CHANCES ARE LOW...AN ISOLATED
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RISES ON CREEKS AND RIVERS DUE TO PERSISTANT RAINFALL MAY PRODUCE
FLOODING OF SOME CREEKS AND RIVERS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 25, 8:44 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
844 PM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     TORNADO          TROY                    31.81N 85.97W
08/25/2008                   PIKE               AL   EMERGENCY MNGR

            UNCONFIRMED TORNADO DAMAGE TROY STATE CAMPUS AND ON
            NEEDMORE ROAD. REPORTED 0845

0943 AM     FLASH FLOOD      ALABASTER               33.23N 86.82W
08/25/2008                   SHELBY             AL   AMATEUR RADIO

            MEASURED 3INCH RECENT RAINFALL CAUSING STREET FLOODING

1058 AM     FUNNEL CLOUD     LINEVILLE               33.31N 85.75W
08/25/2008                   CLAY               AL   EMERGENCY MNGR

            FUNNEL CLOUD NEAR LINEVILLE

1102 AM     TSTM WND DMG     6 N ODENVILLE           33.76N 86.38W
08/25/2008                   ST. CLAIR          AL   PUBLIC

            SEVERAL TREES WERE BLOWN DOWN ON AL-23 NEAR THE PRISON.

1125 AM     TSTM WND DMG     4 S ONEONTA             33.89N 86.48W
08/25/2008                   BLOUNT             AL   EMERGENCY MNGR

            UNSPECIFIED DAMAGE REPORTED AT THE BOAT LAUNCH ON THE
            NORTH END OF INLAND LAKE. POSSIBLE TORNADO.

1125 AM     TORNADO          REMLAP                  33.84N 86.61W
08/25/2008                   BLOUNT             AL   LAW ENFORCEMENT

            UNCONFIRMED TORNADO INLAND LAKE BOAT LAUNCH.

1127 AM     FLASH FLOOD      TALLADEGA               33.43N 86.10W
08/25/2008                   TALLADEGA          AL   EMERGENCY MNGR

            JOHNSON AVE AT COOSA STREET, DOWNTOWN TALLADEGA.

1150 AM     FLASH FLOOD      BESSEMER                33.38N 86.96W
08/25/2008                   JEFFERSON          AL   AMATEUR RADIO

            MORGAN ROAD AND I-459. ROAD CLOSED. 2 FEET OF STANDING
            WATER ON ROAD.

1150 AM     FLASH FLOOD      BESSEMER                33.38N 86.96W
08/25/2008                   JEFFERSON          AL   AMATEUR RADIO

            HWY 52, 1/2 MILE FROM BESSEMER RECEIVED 3 PLUS INCHES
            RAINFALL AND WATER IS OVER ROAD.

1156 AM     TSTM WND DMG     4 NW CHALAFINNEE        33.59N 85.69W
08/25/2008                   CLEBURNE           AL   TRAINED SPOTTER

            POSSIBLE TORNADO. TREES DOWN ON SCENIC BYWAY WEST OF 431
            BYPASS.

1216 PM     TSTM WND DMG     5 NE DEARMANVILLE       33.68N 85.70W
08/25/2008                   CALHOUN            AL   EMERGENCY MNGR

            POSSIBLE TORNADO. SEVERAL RESIDENCES DAMAGED CHOCOLOCCO
            WHITE PLAINS ROAD. TREES DOWN AND STRUCTURAL DAMAGE OVER
            2 MILE STRETCH BETWEEN GRAND VIEW SUBDIVISON AND MOUTAIN
            VIEW SUBDIVISION.

0600 PM     TSTM WND DMG     BANKS                   31.81N 85.84W
08/25/2008                   PIKE               AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ALONG COUNTY ROAD 6649 JUST
            OUTSIDE OF BANKS. POSSIBLE TORNADO.

&&

JWRIGHT

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:07 PM CDTAreal Flood AdvisoryBMXElmore, Montgomery3 hr
Aug 25, 11:28 PM CDTAreal Flood AdvisoryBMXPike3 hr
Aug 26, 12:36 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Aug 26, 1:35 AM CDTTornado WarningBMXBarbour, Bullock, Pike25 min
Aug 26, 1:58 AM CDTTornado WarningBMXBullock19 min
Aug 26, 2:10 AM CDTAreal Flood WarningBMXJefferson2 hr
Aug 26, 2:29 AM CDTTornado WarningBMXLee, Russell21 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.